Texas, 2019

Damaging Winds in Texas, July 2, 2019

July 2, 2019 · NWS LUB · 2 events in 2 counties and zones

Widely scattered thunderstorms developed on the afternoon of the second. Some of these storms became severe in the extreme southeastern Texas Panhandle producing severe wind gusts reported by the Texas Tech University West Texas mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widely scattered thunderstorms developed on the afternoon of the second. Some of these storms became severe in the extreme southeastern Texas Panhandle producing severe wind gusts reported by the Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 2, 11:26 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 2, 11:26 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1226 PM CDT Tue Jul 2 2019

.AVIATION...
Afternoon to early evening -SHRA and -TSRA are expected; however,
they will be so widely scattered in nature, that TAF mention was
not warranted attm. Expect amendments should activity infringe
upon a terminal.

&&

PREV DISCUSSION... /issued 300 AM CDT Tue Jul 2 2019/

DISCUSSION...
Persistent ridging pattern typical for this time of year will
continue to hold off the northern jet stream from making much
progress toward our latitude. Disturbances out of the Pacific
Northwest will continue to be steered from the Four Corners
region north-northeastward around the apex of the ridging across
the Southern Plains. H50 flow will be meagher and unorganized
leading to a weak signal for POPS through the forecast period,
with best chances generally along the TX/NM state line as storms
attempt to mover off the higher terrain under height falls aloft
and increased surface moisture advecting northwestward from the
Gulf of Mexico.

The increased moisture will help keep daily high temperatures at
or below climatological norms as well, though overnight lows will
remain mild. Overall, the riding pattern shows no hints of
beginning to breakdown until the middle of next week when flow
become more zonal across the contiguous US.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Jul 2, 10:49 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1149 AM CDT Tue Jul 2 2019

TXZ021>044-030500-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1149 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible late this afternoon and
tonight mainly from the southern Texas Panhandle through the South
Plains. Brief wind gusts near 50 mph will be the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A threat of a few pulse severe storms will exist each day. Wind
gusts and low-end severe hail will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through tonight.

The radar

The Altus AFB radar (KFDR), 111 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
July 2, 12:45 PM CST
Where
Childress County, 2 mi NNE of Childress
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.447, -100.187

A Texas Tech University West Texas mesonet site near Childress measured a wind gust to 60 mph.

Thunderstorm Wind, Motley

When
July 2, 4:00 PM CST
Where
Motley County, 3 mi N of Roaring Spgs
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.943, -100.850

A Texas Tech University West Texas mesonet site near Roaring Springs measured a wind gust to 67 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834436, 834437.